Join now to get access to this content and more.
Become a SOAP member and have access to our benefits.
- 2020 SOAP Virtual Meeting Series Videos
- For Review: SOAP Consensus Statement on Neuraxial Procedures in Thrombocytopenic Parturients
- Sample Centers of Excellence Applications
- ASA Corner
- SOAP Policy and Procedure Manual (P&P Manual)
- SOAP Expert Opinions
- SOAP's Learning Modules
- 2019 Annual Meeting Lecture Videos
- December 2018 - SOAP Unofficial Guide to ASA Committees Webinar
- Submit a Position
- View Job Postings
- Previous Meeting Archives
- Previous Meeting Abstract Search
- CMS Guidelines
- Member Benefits
- Newsletter Clinical Articles
- ACOG Documents
- Search our Patient Safety Archive
- Ask SOAP a Question
- Global Health Opportunities
- And more…
A case of TRALI following FFP administration with the priming insult being severe preeclampsia.
Abstract Number: 240
Abstract Type: Case Report/Case Series
Background: TRALI, Transfusion Related Acute Lung Injury, is a serious and potentially lethal consequence of giving blood products and is leading cause of transfusion-associated mortality, even though it is probably under diagnosed and underreported. The pathogenesis of TRALI may be explained by a "two-hit" hypothesis, with the first "hit" being a predisposing inflammatory condition; trauma, sepsis, prior serum exposure, or active systemic inflammatory response such as preeclampsia. The second "hit" may involve the passive transfer of neutrophils or HLA antibodies from the donor or patient. This is the first reported case of TRALI caused by preeclampsia. Treatment of TRALI is largely supportive.
Case Report: A 28-year-old G2 P0 with a history of Protein C Deficiency presented during her 31st week gestation with severe preeclampsia. Her gestational plan was Lovenox 40mg SQ qd with a transition to Heparin 10,000 u SQ bid at 36 wks. Due to early presentation at 31 weeks, the patient's anticoagulation was immediately transitioned to heparin 10,000 units BID. Over the next 6 days her preeclampsia worsened, including BPs of 170/100's,> 2gm proteinuria/24hrs, worsening headache, despite labetolol and magnesium therapy. At 8 and 14 hours after her last dose of Heparin 10,000u SQ, her PTT was 93 and 88, respectively. Our preferred management was to correct her PTT to reduce the risk of surgical bleeding as well as facilitate regional anesthesia. After discussing anticoagulation reversal options with the high risk obstetric service, the decision was made to give four units of FFP, believing she had a depot of heparin, that was continually binding Anti-thrombin III. Soon after her fourth unit, approximately 6 hours after her first unit of FFP the patient had a precipitous drop in her oxygen saturation and profound hypotension. She was taken directly to the operating room for an emergent cesearian section under general anesthesia. After intubation, copious amounts of white frothy edema erupted from her endotracheal tube. Immediately following delivery, the mother was easier to ventilate but continued to produce large amounts of frothy edema from her endotracheal tube, and required ventilator support in the ICU.
In the ICU, her xray showed near-total airspace disease consistent with acute lung injury. Over the following 36 hours, she was successfully weaned from the ventilator and extubated. She and baby were discharged POD#6 in stable and good condition